×

zbMATH — the first resource for mathematics

Subgroups of large finite groups and the linear optimization problem. (English. Russian original) Zbl 0631.20008
Algebra Logic 25, 254-260 (1986); translation from Algebra Logika 25, No. 4, 405-414 (1986).
Let G be a finite group and let H be a subgroup of G with \(| G:H| \leq m\). Assume that the character table of G is known. Let \(\psi_ i\) denote the sum \(\phi_{i_ 1}+\phi_{i_ 2}+...+\phi_{i_ t}\) for the i-th algebraical conjugacy class \(\{\phi_{i_ 1},\phi_{_ 2},...,\phi_{i_ t}\}\) of complex irreducible characters of G. A linear combination \(\sum x_ i\psi_ i\) is said to be a pseudo- permutation character of degree s of G if the following conditions (1) [see the author and V. D. Mazurov, Mat. Zametki 37, No.2, 145-151 (1985; Zbl 0579.20012)] and (2) hold: \(\sum x_ i\psi_ i(1)\leq m\); \(\sum x_ i\psi_ i(g)\geq 0\) for every \(g\in G\); \(\sum x_ i(\psi_ i(g^ k)-\psi_ i(g))\geq 0\) for every \(g\in G\) and every \(k\in {\mathbb{N}}\); \(x_ 1=1\) for the principal character \(\psi_ 1=1_ G\); \(x_ i\geq 0\); and (2) \(x_ i\in {\mathbb{Z}}\), \(s=\sum x_ i\psi_ i(1)\) is the divisor of \(| G|.\)
The permutation character of G on the cosets of H is a pseudo- permutation. The existence of a pseudo-permutation character of degree m does not guarantee the existence of a subgroup of index m, but is a strong necessary condition for such existence. In this paper the author states a method of determination of pseudo-permutation characters with the help of a computer. This method is based, in particular, on the simplex-method applied in linear programming. As an illustration it is computed the characters of the permutation representations of simple sporadic groups \(F_ 2\), \(F_ 3\), \(F_ 5\) and \(J_ 4\) on the cosets of proper subgroups of minimal index.
Reviewer: A.Kondrat’ev

MSC:
20C15 Ordinary representations and characters
20D08 Simple groups: sporadic groups
20D05 Finite simple groups and their classification
20C10 Integral representations of finite groups
20-04 Software, source code, etc. for problems pertaining to group theory
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] V. D. Mazrov and A. N. Fomin, ”Finite simple non-Abelian groups,” Mat. Zametki,34, No. 6, 821 (1983).
[2] D. E. Littlewood, The Theory of Group Characters and Matrix Representations of Groups, Oxford (1940). · JFM 66.0093.02
[3] V. D. Mazurov and N. P. Mazurova, ”Large subgroups of the simple groupF 2,” Mat. Zametki,37, No. 2, 145 (1985). · Zbl 0579.20012
[4] S. N. Chernikov, Linear Inequalities [in Russian], Nauka, Moscow (1968).
[5] K. Harada, ”On the simple groupF of the order 214,36,56,7,11,19,” in: Proc. Conf. Finite Groups, New York (1976), p. 119.
[6] Z. Janko, ”A new finite simple group of order 86 775 571 046 077 562 880 which possessesM 24 and the full covering group ofM 22 as subgroups,” J. Algebra,42, No. 2, 564 (1976). · Zbl 0344.20010 · doi:10.1016/0021-8693(76)90115-0
[7] B. Murtaf, Modern Linear Programming [Russian translation], Mir, Moscow (1984).
[8] P. E. Smith, ”A simple subgroup ofM? andE g (3),” Bull. London Math. Soc.,8, No. 1, 161 (1976). · Zbl 0348.20015 · doi:10.1112/blms/8.2.161
[9] Character Tables of Sporadic Simple Groups, Aachen (1982).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.